Minnesota, 2022

Tornado and Hail in Minnesota, May 9, 2022

May 9, 2022 · NWS MPX · 21 events in 7 counties and zones

A dry-line/cold front was moving across Minnesota during the afternoon of Monday, May 9th. A few thunderstorms developed along this front across central Minnesota, and quickly spread south and eastward during the late afternoon and evening over eastern Minnesota, and adjacent west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A dry-line/cold front was moving across Minnesota during the afternoon of Monday, May 9th. A few thunderstorms developed along this front across central Minnesota, and quickly spread south and eastward during the late afternoon and evening over eastern Minnesota, and adjacent west central Wisconsin. A brief funnel cloud was observed south of Gilman, and a tornado impacted Dakota County between Hastings and Miesville. Large hail and a few damaging wind gusts occurred along this line as it moved eastward. The largest hail stone was 2 inches in diameter and occurred near St. Paul downtown airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 12:46 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 9, 12:46 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
146 PM CDT Mon May 9 2022

.UPDATE...
Issued at 1245 PM CDT Mon May 9 2022

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 401 AM CDT Mon May 9 2022

KEY MESSAGES:

- Severe thunderstorms are possible this morning across central and
  western Minnesota. Another round is possible in eastern Minnesota
  and western Wisconsin late this afternoon/evening.

- Strong winds with gusts of 40-50 mph today. Elevated fire weather
  conditions are also expected.

Scattered elevated thunderstorms developed shortly after midnight
along the Iowa border and tracked north-northeast this morning. This
area of convection was associated with earlier storms that occurred
over Iowa Sunday afternoon. These storms are expected to be isolated
and move across western/northern Wisconsin by sunrise.

Severe storms over northern Nebraska were nearly parallel to the
surging instability gradient that was noted from SPC MUCAPE analysis
map. These storms in Nebraska, coupled with additional activity over
South Dakota, will merge over eastern South Dakota toward sunrise,
and race northeast along the instability gradient that is forecast
to surge northward this morning. These storms will remain elevated
but effective bulk shear values are over 60 kts, coupled with the
increasing instability axis, will lead to the production of large
hail with the strongest supercells. These storms are expected to
move across west central Mn between 12-14z, and across central Mn
between 14-16z. How far south the storms redevelop is dependent on
the EML and capping inversion. Currently, the best chance of storms
will occur north of I-94 through early afternoon. Several CAMS
suggest very strong UV (updraft helicity) in excess of 75 m2/s2
across west central/central Mn this morning. Again, large hail looks
to be the main weather hazard. This afternoon, the frontal boundary
will likely bisect Mn. Redevelopment of the storms is dependent on
the strong cap. However, temperatures are forecast to rise into the
80s ahead of this front which will lead to a weakening cap and
possibly surface based convection along the frontal boundary. Timing
of when this cap breaks remains in question, but the best scenario
is to have storms develop along the Mn/Wi border and surge
east/northeast across west central Wi during the late
afternoon/early evening. CAMS also suggest that a few of these
storms will have strong UV and the threat of surface based
convection leads to more than just large hail... it could also have
damaging winds and an isolated tornado. See the latest SPC Day 1
for additional information as conditions change during the day.

The other weather element is the strong winds, and a rapid drop in
dew points behind the frontal boundary over southwest/west central
Mn this afternoon. Currently, a wind advisory is in effect for parts
of southwest/south central Mn where wind gusts will exceed 40 mph.
However, these winds combined with RH values dropping into the
20s/30s could lead to elevated fire weather conditions. There is a
short window of both low RH values and wind gusts of 40 mph combine.
I may issue a SPS for both wind and fire weather concerns where
these two elements combine. Temperatures could easily surge into the
upper 80s if we clear out quicker than expected... especially over
south central MN. Currently, forecast temperatures are based on the
latest NBM/Short term guidance values. Once the frontal boundary
moves through the area, most areas will be dry until later Tuesday as
return flow develops.

.LONG TERM...(Tuesday night through Sunday)
Issued at 401 AM CDT Mon May 9 2022

KEY MESSAGES:

- Several chances for thunderstorms through the week with occasional
  bouts of severe weather. The most widespread activity is expected
  Wednesday night with locally heavy rainfall and flash flooding
  possible.

- Hot and humid conditions midweek with heat indices in the 90s across
  southern Minnesota Wednesday and area wide Thursday.

A surface warm front will return back to the north Wednesday. A very
warm and humid airmass will engulf the region and highs should reach
well into the 80s. Some 90s are possible across southern MN. Several
storms could fire along the warm front during the afternoon. Increasing
Theta-E and steep lapse rates in excess of 7.5C/km will generate at
least 2000 J/kg SBCAPE. Shear will only be marginally sufficient for
supercells and probably more supportive of multicells. Activity will
grow upscale into larger complex(es) Wednesday evening as the LLJ and
moisture transport increases steadily through the night. Wind shear
will weaken Wednesday night, likely reducing the severe threat.
However, substantial moisture presence with pwats around 1.75 inches
and low MBE velocities due to the uniform flow aloft will lead to a
heavy rain and flash flood threat. The warm front may stall for a
time due to widespread convection to the north and cells may root
along it, increasing the training threat further. Several inches of
localized rainfall totals are possible across central MN and northern
WI.

The LLJ will weaken late Wednesday night and a mid level disturbance
will shift off to the northeast, leading to diminishing convection
by early Thursday. Low pressure developing in the central Plains
will reestablish strong southerly flow Thursday morning while the 500
mb ridge maintains its intensity over the middle Mississippi Valley.
A hot and humid airmass will settle in. Very impressive 925 mb temps
on deterministic guidance of +26C to +27C signals high confidence for
at least low 90s for highs. These air temperatures combined with dew
points of 65 to 70 will lead to heat indices in the mid 90s. A Heat
Advisory may eventually be necessary for the metro, especially given
the abnormally cool spring thus far. Lows Wednesday and Thursday
nights may struggle to drop below 70 with the moist airmass in place.

The next severe threat will arrive late Thursday as the system in
the Plains continues northeast toward the eastern Dakotas. Steep
lapse rates atop the hot and humid airmass will lead to a very
unstable airmass. Wind profiles are less than ideal for a robust
severe event, but strong flow and the degree of instability will
still lead to a decent chance for severe thunderstorm development.
Cooler and drier air will follow the front for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon May 9 2022

After a volatile morning, we're in a relative lull in the action but
we are expecting additional TSRA development in eastern MN through
western WI later this afternoon and evening, particularly with
respect to organized storm development. A few isolated showers have
developed in western MN but the better environment for CB/TS
development is from far eastern MN thru WI, thus the KMSP-KRNH-KEAU
terminals. Due to uncertainty at this point, have included VCTS
thunder from KMSP eastward, as some thunderstorms are looking more
likely but it's a matter of where. Since confidence isn't high enough
at this point to include CB/TS with specific mention at sites other
than KEAU, have used the VCTS mention for a 4-hr window at KMSP-KRNH.
Conditions will then improve appreciably tonight through tomorrow
with VFR conditions. Strong winds will persist through late afternoon
over much of central-southern MN then slowly diminish this evening
into the early morning hours while shifting from SE to SW then W.

KMSP...Two main forecast issues: timing of any potential convection
and timing of wind shifts, especially around the 220 direction. MVFR
ceilings will prevail through late afternoon then partial clearing
(outside of any direct-impact TS) will allow for VFR conditions to
prevail this evening through tomorrow. Best timing of any convection
looks to be in the 20z-00z timeframe this afternoon, but due to
uncertainty of if they'll be at MSP or glancing nearby, have used
VCTS at this point and amend as needed. For winds, the shift through
the 220 direction looks to occur from 22z through 00z, thus a short
duration but winds will be in that 15-20kt gusting 35-40kt range
which may well create strong crosswind concerns.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/IFR in SHRA/TSRA late. Wind E 10 kts becoming SE
10-15kts gusting to 25 kts.
Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts.
Fri...Mainly VFR. Wind SW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 4 PM CDT this afternoon for Blue Earth-Brown-
     Carver-Dakota-Faribault-Freeborn-Goodhue-Hennepin-Le Sueur-
     Martin-McLeod-Nicollet-Rice-Scott-Sibley-Steele-Waseca-
     Watonwan-Wright.

     Wind Advisory until 7 PM CDT this evening for Chippewa-Douglas-
     Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Stearns-
     Stevens-Swift-Todd-Yellow Medicine.

WI...None.
&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...Borghoff
AVIATION...JPC
Hazardous weather outlook, May 9, 2:29 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Mon May 9 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Additional thunderstorm development is expected this afternoon
and evening across eastern Minnesota through western Wisconsin.
Large hail, damaging winds, and a tornado or two are possible. A
Tornado Watch is in effect for much of eastern Minnesota through
western Wisconsin until 10 PM CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are multiple chances for thunderstorms this week. Some
storms may occasionally reach severe levels, with the best severe
risks Wednesday afternoon and night, and again Thursday afternoon
and night. Locally heavy rainfall and flash flooding are possible
Wednesday night.

Very warm and humid conditions will arrive midweek. Heat indices
in the 90s are likely Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, May 9, 9:55 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HAIL             MAPLE LAKE              45.23N 94.00W
05/09/2022  M1.00 INCH       WRIGHT             MN   PUBLIC

&&

JRB
Local storm report, May 9, 10:01 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             ISANTI                  45.49N 93.25W
05/09/2022  M1.50 INCH       ISANTI             MN   PUBLIC

            PICTURE VIA TWITTER.

&&

TDH
Local storm report, May 9, 10:26 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1126 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             9 ENE FREDERIC          45.69N 92.29W
05/09/2022  E1.00 INCH       POLK               WI   PUBLIC

&&

JRB
Local storm report, May 9, 11:13 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HAIL             CANBY                   44.71N 96.28W
05/09/2022  E1.20 INCH       YELLOW MEDICINE    MN   PUBLIC

            EMAILED REPORT.

&&

CTG
Local storm report, May 9, 11:44 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     1 S LINDSTROM           45.37N 92.84W
05/09/2022                   CHISAGO            MN   BROADCAST MEDIA

            PICTURE OF POWER LINES BLOWN OVER SENT BY
            SHERIFF.

&&

CTG
Special weather statement, May 9, 3:20 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT Mon May 9 2022

MNZ044-049>051-092145-
Benton MN-Mille Lacs MN-Sherburne MN-Stearns MN-
420 PM CDT Mon May 9 2022

...A strong thunderstorm will impact portions of southern Mille Lacs,
southeastern Benton, northwestern Sherburne and east central Stearns
Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clear Lake, or 12 miles southeast of St. Cloud, moving northeast at
60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Foreston and Milaca.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 172 and 178.
 U.S. Highway 10 in Minnesota between mile markers 182 and 192.
 U.S. Highway 169 between mile markers 176 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Minnesota.

&&

LAT...LON 4576 9351 4556 9352 4539 9401 4542 9404
      4539 9408 4547 9417 4577 9371
TIME...MOT...LOC 2119Z 229DEG 54KT 4549 9397

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PEM

The radar

The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Benton

When
May 9, 3:32 PM CST
Where
Benton County, 1.46 mi SSW of Gilman
Reported by
Storm Chaser
Coordinates
45.711, -93.982

Two separate groups of storm chasers photographed a funnel cloud. Neither photo showed any ground contact, and no damage was reported. There were no reliable spotter reports of it touching down, so this has been documented as a funnel cloud.

Thunderstorm Wind, Anoka

When
May 9, 3:52 PM CST
Where
Anoka County, 2.87 mi SSE of Nowthen
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.289, -93.468

Several dozen trees were uprooted or broken, with some landing on fences and houses. A damage survey indicated a classic microburst pattern. Time based on radar and a citizen time stamp on a photo.

Hail, Anoka

When
May 9, 3:55 PM CST
Where
Anoka County, 2.29 mi SSW of Oak Grove
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.320, -93.350

There was a social media picture of 1.25 inch hail.

Hail, Anoka

When
May 9, 4:00 PM CST
Where
Anoka County, 1.69 mi SW of Oak Grove
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.330, -93.350

There was a social media picture of 1.5 inch hail.

Hail, Dakota

When
May 9, 4:10 PM CST
Where
Dakota County, 3.39 mi SE of Burnsville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.760, -93.280

Hail, Dakota

When
May 9, 4:10 PM CST
Where
Dakota County, 2.96 mi SW of Eagan
Measured
1 in hail
Reported by
Public
Coordinates
44.774, -93.218

Hail, Chisago

When
May 9, 4:12 PM CST
Where
Chisago County, 0.49 mi W of Stacy
Measured
1 in hail
Reported by
Public
Coordinates
45.400, -92.990

Hail, Dakota

When
May 9, 4:15 PM CST
Where
Dakota County, 1.69 mi NE of Eagan
Measured
1.25 in hail
Reported by
Public
Coordinates
44.820, -93.150

Hail, Dakota

When
May 9, 4:20 PM CST
Where
Dakota County, 0.85 mi SE of West St Paul
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.890, -93.040

Hail, Dakota

When
May 9, 4:20 PM CST
Where
Dakota County, 0.49 mi E of Mendota Hgts
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.880, -93.140

There was a social media picture of 1.25 inch hail.

Hail, Dakota

When
May 9, 4:21 PM CST
Where
Dakota County, 2.07 mi S of Mendota Hgts
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.850, -93.150

There was a social media picture of golf ball size hail.

Hail, Dakota

When
May 9, 4:28 PM CST
Where
Dakota County, 1.62 mi WSW of West St Paul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.080

Hail, Dakota

When
May 9, 4:30 PM CST
Where
Dakota County, 0.85 mi SW of West St Paul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.060

Hail, Ramsey

When
May 9, 4:33 PM CST
Where
Ramsey County, 1.47 mi NNE of (Stp)st Paul Downtown Airport Holman Field
Measured
2 in hail
Reported by
Public
Coordinates
44.950, -93.050

Hail, Ramsey

When
May 9, 4:34 PM CST
Where
Ramsey County, 2.81 mi ENE of (Stp)st Paul Downtown Airport Holman Field
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.950, -93.010

There was a social media picture of golf ball size hail.

Hail, Washington

When
May 9, 4:35 PM CST
Where
Washington County, 1.2 mi NW of Oakdale
Measured
1.5 in hail
Reported by
Public
Coordinates
44.990, -92.970

Hail, Washington

When
May 9, 4:37 PM CST
Where
Washington County, 0.85 mi SW of Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.960

Tornado, Dakota

When
May 9, 4:38 PM CST to 4:46 PM CST
Where
Dakota County, 4.57 mi NW of Miesville to 4.34 mi ESE of Hastings
Rating
EF0
Path length
5.71 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.650, -92.861

The tornado touched down in an open field and tipped over an irrigation system. It then tore tin off several outbuildings and broke several down trees. The tornado was seen on several videos. Maximum winds were estimated at 70 mph.

Thunderstorm Wind, Dakota

When
May 9, 4:39 PM CST
Where
Dakota County, 4.15 mi S of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.670, -92.850

A two foot diameter tree was blown down south of Hastings. This was additional damage from the severe thunderstorm that produced a tornado south of this location.

Hail, Dakota

When
May 9, 4:40 PM CST
Where
Dakota County, 1.38 mi N of Hastings
Measured
1 in hail
Reported by
Social Media
Coordinates
44.750, -92.850

There was a social media picture of 1 inch hail.

Hail, Goodhue

When
May 9, 6:00 PM CST
Where
Goodhue County, 0.85 mi SW of Frontenac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.510, -92.360

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030972, 1030973, 1015001, 1015003, 1015002, 1015007, 1015005, 1015004, 1015013, 1015014, 1015006, 1015008, 1015009, 1015016, 1015011, 1015017, 1015012, 1015147, 1015018, 1015010, 1015015.